Klonopin® is the brand name of the drug clonazepam, a type of benzodiazepine. Benzodiazepines are a type of depressant that impact the GABA receptors and inhibit the central nervous system. As you may know, benzodiazepine abuse is quite common, with rates of abuse climbing in recent decades. With this climb in abuse, we have seen higher rates of overdoses and drug-related injuries and deaths.
A medication that is often prescribed to help treat anxiety disorders, clonazepam is often abused for its anxiolytic and calming effects. Although it may have powerful benefits when taken as prescribed, many people become addicted to Klonopin and/or begin abusing their medication. Others seek out Klonopin without a prescription specifically to abuse it.
According to the National Institute on Drug Abuse, overdose rates have climbed significantly in the last 15 years from benzodiazepine abuse. Most often, overdose occurs when individuals are combining these drugs with other drugs such as alcohol or opioids. This is a form of polysubstance abuse, and can be extremely dangerous.
People take Klonopin as a pill, often taking more than prescribed. The effects of clonazepam, depending on dose, may include:
Drug withdrawal occurs when an individual stops taking a drug. This often results in physical, emotional, mental, and psychological changes resulting in discomfort. The symptoms of withdrawal from any drug depend on many factors, including the drug being abused, the length of use, and the individual’s body chemistry.
With Klonopin, withdrawal symptoms can be incredibly uncomfortable and even dangerous. One of the difficult things about benzodiazepines is that an individual may experience withdrawal symptoms even if they are taking the drug as prescribed. It’s for this reason that it is important to seek professional help when coming off Klonopin, regardless of the amount you are taking.
Symptoms of Klonopin withdrawal vary from individual to individual, but some common things you may experience including:
The timeline of withdrawal symptoms from Klonopin will again vary from individual to individual. Factors in the length of withdrawal are: length of use, regularity of use, last dose, individual body chemistry, presence of other drugs in the system, presence of co-occurring mental health disorders, and the dose of use or abuse.
Symptoms of withdrawal will generally begin to arise in the first day or two after the last use. During these first few days, individuals are likely to experience some anxiety, agitation, and craving for more drugs.
After the first few days, symptoms will worsen. They will peak around ten days after the last use, although each individual is different. During these first two weeks, you may experience depression, trouble feeling happy, physical pain or fatigue, and hallucinations. It’s during this period that you are at highest risk, and it is strongly suggested to seek professional medical help instead of trying to go through this on your own.
After the first couple of weeks, symptoms slowly subside. If not managed professionally, symptoms of Klonopin withdrawal can last for a few months. There may be some lingering depression, anxiety, or fatigue. With proper care, medical and clinical professionals can help mitigate these symptoms and bring the timeline to a close more quickly.
It’s crucial to find help when coming off Klonopin and other benzodiazepines. Without proper medical care, withdrawal from clonazepam can be incredibly dangerous. It is one of the few detoxes that can actually be lethal, and one of the worst drug withdrawals”>worst drug withdrawals an individual can go through. If you or somebody you know is addicted to Klonopin or withdrawing from it, reach out for help!
If you or somebody you know is struggling with addiction, reach out to us today to find treatment options at no cost to you!